|Vaccination against HAV and HBV under therapy (Isentress and Truvada)
Jul 19, 2010
Dear professor, I'm an 25yo boy and had seroconversion illness about a year ago. I started meds, Isentress (2 tablets/d) + Truvada (1 tablet/d), two months ago (lab data: VL undetectable, CD4>500). No significant side effects. Now, a s+ friend urged me to start the Hep B (and A) vaccination process, since it would virtually protect me against this virus. However, I have read "somewhere" that Isentress and Viread are also effective against HBV or HCV. Could these meds reduce the "efficacy" (i.e. the ability to develop HAV/HBV/HCV antibodies) of the vaccination process as well? Thank you for your kind help, in any case.
| Response from Dr. McGovern
Your friend has given you good advice.
All my HIV infected patients undergo testing for all the hepatitis viruses.
If they have not been exposed to HBV or HAV, they undergo immunization to protect them against infection. There is no concern that your medications will get in the way of a good vaccine response. In fact, I usually vaccinate patients when their HIV viral load is suppressed since there are several studies showing that vaccination is more effective in this setting.
There is no vaccine for HCV yet. If they have antibodies consistent with past exposure to HCV infection, I evaluate them further to see if they have HCV RNA in their blood. If they do, then they have active infection. Then I move to staging their disease and assess the need for therapy.
Thank you for your excellent question. Keep taking your medications with excellent adherence. That is the key to success.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Soon After Infected Can You Tell If You Hav Hiv Or Aids?
- Blowjob From A Prostitute And HIV
- HIV Infection Risk Blowjob From A Prostitute
- Itchy Skin After Anal Sex Condom Broke Sign Of HIV AIDS
- Rectal Bleeding After Licking Vagina Worried I Have HIV
- Swollen Glands After Drinking Water Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.